Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On Voiculescu's double commutant theorem

Authors: C. A. Berger and L. A. Coburn
Journal: Proc. Amer. Math. Soc. 124 (1996), 3453-3457
MSC (1991): Primary 47L05
MathSciNet review: 1346963
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a separable infinite-dimensional Hilbert space $H$, we consider the full algebra of bounded linear transformations $B(H)$ and the unique non-trivial norm-closed two-sided ideal of compact operators $\mathcal K$. We also consider the quotient $C^*$-algebra $\mathcal C=B(H)/\mathcal K$ with quotient map

\begin{displaymath}\pi \colon B(H)\to \mathcal C.\end{displaymath}

For $\mathcal A$ any $C^*$-subalgebra of $\mathcal C$, the relative commutant is given by $\mathcal A'=\{C\in \mathcal C\colon CA=AC$ for all $A$ in $\mathcal A\}$. It was shown by D. Voiculescu that, for $\mathcal A$ any separable unital $C^*$-subalgebra of $\mathcal C$,

\begin{equation*}\mathcal A''=\mathcal A.\tag {VDCT} \end{equation*}

In this note, we exhibit a non-separable unital $C^*$-subalgebra $\mathcal A_0$ of $\mathcal C$ for which (VDCT) fails.

References [Enhancements On Off] (What's this?)

  • [1] C. A. Berger and L. A. Coburn, Toeplitz operators and quantum mechanics, J. Funct. Analysis 68 (1986) 273--299. MR 88b:46098
  • [2] C. A. Berger and L. A. Coburn, Toeplitz operators on the Segal-Bargmann space, Trans. AMS 301 (1987) 813--829. MR 88c:47044
  • [3] O. Bratteli and D. Robinson, Operator algebras and quantum statistical mechanics, II, Springer, 1981. MR 82k:82013
  • [4] L. A. Coburn and J. Xia, Toeplitz algebras and Rieffel deformations, Comm. Math. Physics, 168 (1995) 23--38.
  • [5] B. E. Johnson and S. K. Parrott, Operators commuting with a von Neumann algebra modulo the set of compact operators, J. Funct. Analysis 11 (1972) 39--61. MR 49:5869
  • [6] S. Popa, The commutant modulo the set of compact operators of a von Neumann algebra, J. Funct. Analysis 71 (1987) 393--408. MR 88b:46091
  • [7] D. Voiculescu, A non-commutative Weyl-von Neumann theorem, Rev. Roumaine Math. Pures Appl. 21 (1976), 97--113. MR 54:3427

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47L05

Retrieve articles in all journals with MSC (1991): 47L05

Additional Information

C. A. Berger
Affiliation: Department of Mathematics and Computer Science, Herbert H. Lehman College, City University of New York, Bronx, New York 10468

L. A. Coburn
Affiliation: Department of Mathematics, State University of New York at Buffalo, Buffalo, New York 14214

Received by editor(s): May 30, 1995
Additional Notes: This research was partially supported by NSF grant 9500716
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society